Reduction of severe visual loss and complications following intra-arterial chemotherapy (IAC) for refractory retinoblastoma

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Intra-arterial chemotherapy (IAC) for retinoblastoma has been documented as causing visual loss and ocular motility problems. A lack of safety data has precluded its acceptance in all centres.

Methods

Retrospective cohort study of patients with retinoblastoma from 2013 to 2015 who had a healthy foveola and relapsed following systemic chemotherapy. All required IAC. The correlation of complications with doses of melphalan +/− topotecan used and putative catheterisation complications was assessed. Ocular complications were determined using vision, macular (including pattern visual evoked potentials (PVEPs)), retinal electroretinograms (ERGs) and ocular motility functions. Efficacy (tumour control) was also assessed.

Results

All eyes had age appropriate doses of melphalan with five having additional doses of topotecan. Severe physiological reactions requiring adrenaline were seen in six patients during the catheterisation procedure. Difficulty was documented in accessing the ophthalmic artery in 7/27 catheterisations. The median/mean number of courses of chemotherapy was three. No child had severe visual loss as assessed by age appropriate tests (median follow-up 20.9 months, range 3.7–35.2 months). One child had nasal choroidal ischaemia and a sixth nerve palsy. Post-IAC PVEPs were performed in eight and reported as normal. All post-IAC ERGs were normal apart from one (total dose 20 mg melphalan 0.8 mg topotecan). Tumour control was achieved in six of nine cases.

Conclusion

The proportion of visual and ocular motility complications may be reduced by providing age-adjusted doses of melphalan. Dose rather than complications from catheterisation is the most important risk factor for ocular injury.

Related Topics

    loading  Loading Related Articles